Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 893, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 21, 2017, 5:27 PM CDT for Jackson County, Tillman County, Oklahoma; Wilbarger County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2017, 5:27 PM CDT (22:27 UTC)
- Expired
- Oct 21, 2017, 6:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Jackson County, OK, Tillman County, OK, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 22 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 21, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 725 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
973
WUUS54 KOUN 212227
SVROUN
OKC065-141-TXC487-212315-
/O.NEW.KOUN.SV.W.0893.171021T2227Z-171021T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
527 PM CDT SAT OCT 21 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Southeastern Jackson County in southwestern Oklahoma...
Western Tillman County in southwestern Oklahoma...
Northwestern Wilbarger County in northern Texas...
* Until 615 PM CDT
* At 527 PM CDT, severe thunderstorms were located along a line
extending from 5 miles southwest of Fargo to 3 miles north of
Vernon, moving northeast at 35 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Vernon, Frederick, Tipton, Davidson, Fargo, Humphreys and Hess.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows!
&&
LAT...LON 3459 9924 3452 9901 3438 9888 3415 9922
3416 9933 3420 9940 3428 9944
TIME...MOT...LOC 2227Z 223DEG 31KT 3426 9937 3421 9930
HAIL...2.00IN
WIND...70MPH
$$
KURTZ2 follow-up statements
856
WWUS54 KOUN 212246
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
546 PM CDT SAT OCT 21 2017
OKC065-141-TXC487-212315-
/O.CON.KOUN.SV.W.0893.000000T0000Z-171021T2315Z/
Jackson OK-Tillman OK-Wilbarger TX-
546 PM CDT SAT OCT 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN JACKSON...NORTHWESTERN TILLMAN AND NORTH CENTRAL
WILBARGER COUNTIES...
At 546 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Fargo to 7 miles northwest of
Davidson, moving northeast at 35 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Frederick, Tipton, Humphreys and Hess.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
&&
LAT...LON 3459 9924 3452 9901 3438 9888 3427 9910
3428 9924 3435 9931 3443 9932
TIME...MOT...LOC 2246Z 223DEG 31KT 3438 9924 3433 9917
HAIL...1.75IN
WIND...70MPH
$$
KURTZ125
WWUS54 KOUN 212259
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
559 PM CDT SAT OCT 21 2017
OKC065-TXC487-212308-
/O.CAN.KOUN.SV.W.0893.000000T0000Z-171021T2315Z/
Jackson OK-Wilbarger TX-
559 PM CDT SAT OCT 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON AND NORTH
CENTRAL WILBARGER COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3450 9921 3454 9920 3454 9918 3455 9917
3456 9918 3457 9917 3452 9901 3442 9892
3437 9903 3443 9917 3447 9922 3449 9922
TIME...MOT...LOC 2258Z 220DEG 34KT 3447 9915 3442 9908
$$
OKC141-212315-
/O.CON.KOUN.SV.W.0893.000000T0000Z-171021T2315Z/
Tillman OK-
559 PM CDT SAT OCT 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN TILLMAN COUNTY...
At 558 PM CDT, severe thunderstorms were located along a line
extending from near Tipton to 4 miles northwest of Frederick, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Frederick and Tipton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3450 9921 3454 9920 3454 9918 3455 9917
3456 9918 3457 9917 3452 9901 3442 9892
3437 9903 3443 9917 3447 9922 3449 9922
TIME...MOT...LOC 2258Z 220DEG 34KT 3447 9915 3442 9908
HAIL...1.25IN
WIND...60MPH
$$
KURTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:10 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Oct 21, 2:10 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Norman OK 210 PM CDT Sat Oct 21 2017 .DISCUSSION... The cold front continues to progress southward this afternoon across northwestern OK, with a few elevated showers quickly lifting northeast ahead of it. Stratus is finally starting to mix out over portions of western and central OK so expect destabilization through late this afternoon. Initial storm development should occur sometime around 5 PM along the front in western and northwestern OK. A few discrete cells will be possible over southwestern OK and western north TX, with the greatest potential for a tornado or two near the Red River early this evening. Otherwise, expect rapid linear merge into a squall line extending from northern OK into southern and southwestern OK around 9-10 PM. Wind damage will become a concern during that time frame. The storms should exit our FA around 1-2 AM. Tomorrow will be quiet with much cooler and drier air moving into the Southern Plains. Skies will also clear. A brief warmup is expected Monday, but another cold front will arrive Tue. Precipitation is not expected with this front. Again, temperatures will climb back to a few degrees above normal for Wed and Thu before a strong cold front arrives overnight Thursday thru Fri. Some snow will even be possible over northwestern OK Sat AM as a deep trough sweeps across the central and northern CONUS. Highs on Friday and Sat are expected to be 10 to 15 degrees below average. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 50 68 48 77 / 100 0 0 0 Hobart OK 46 70 47 78 / 90 0 0 0 Wichita Falls TX 50 71 48 80 / 90 0 0 0 Gage OK 40 71 46 75 / 10 0 0 0 Ponca City OK 47 69 46 75 / 100 0 0 0 Durant OK 56 71 48 80 / 100 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 04/03
Hazardous weather outlook, Oct 21, 12:24 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1224 PM CDT Sat Oct 21 2017 OKZ004>048-050>052-TXZ083>090-221230- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1224 PM CDT Sat Oct 21 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is an Enhanced risk of severe thunderstorms across portions of north central, central, and southern Oklahoma, and western north Texas. A Slight and Marginal risk cover much of the rest of the area. Location... The Enhanced risk is near and southeast of a line from Cherokee to Seiling to Clinton and Altus Oklahoma, to Crowell and Seymour Texas. This includes places like Ponca City, Enid, Lawton, Oklahoma City Metro, Ada, and Ardmore Oklahoma, and Wichita Falls Texas. The Slight and Marginal risks are west of the Enhanced risk and southeast of a line from Buffalo to Arnett Oklahoma. Impacts... Damaging wind gusts to around 80 mph and large hail up to the size of tennis balls are the primary concerns. There is a low potential for tornadoes across portions of central and southern Oklahoma, and western north Texas. Timing... The most likely time for severe storms will be from 3 pm to 2 am. The most likely time for a tornado, if a tornado occurs, will be from 3 pm to 9 pm. Discussion... Thunderstorms will develop along the strong cold front which will push into northwestern Oklahoma this Afternoon. Initial storms will occur across northern and western Oklahoma. Thunderstorms will continue to develop as the cold front moves across the area this evening and overnight. Storms will form into one or two lines fairly quickly. Large hail will be a concern with the initial development, before damaging winds become the greatest concern as storms become more linear. Isolated wind gusts up to 80 mph are possible. Other more discrete storms could develop in parts of southwest Oklahoma and western north Texas later this afternoon near a surface low, the front, and dryline. Large hail up to the size of tennis balls and wind gusts to 70 mph will be the main concerns with these storms. However, there will also be a low potential for tornado development within the strongest storms. Eventually, these storms are expected to merge into line segments as well, with the damaging wind potential becoming a greater concern. The tornado potential is expected to decrease later this evening. The potential for severe storms will decrease overnight but thunderstorms will remain possible through early Sunday. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... A few thunderstorms may linger in parts of southeast Oklahoma Sunday morning before exiting the area. .Cold/Frost... Patchy frost and near freezing temperatures may be possible across portions of Oklahoma late next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Kurtz
In the hours before
Local storm report, Oct 21, 5:01 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
501 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL HEADRICK 34.63N 99.14W
10/21/2017 E3.00 INCH JACKSON OK FIRE DEPT/RESCUE
&&
RBARNESLocal storm report, Oct 21, 5:08 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
508 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL ROOSEVELT 34.85N 99.02W
10/21/2017 E1.75 INCH KIOWA OK CO-OP OBSERVER
&&
MADLocal storm report, Oct 21, 5:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL HEADRICK 34.63N 99.14W
10/21/2017 E2.75 INCH JACKSON OK TRAINED SPOTTER
&&
MADLocal storm report, Oct 21, 5:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL MANITOU 34.51N 98.98W
10/21/2017 E1.75 INCH TILLMAN OK AMATEUR RADIO
&&
MADLocal storm report, Oct 21, 5:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
515 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL SAYRE 35.30N 99.64W
10/21/2017 E0.75 INCH BECKHAM OK EMERGENCY MNGR
&&
MADLocal storm report, Oct 21, 5:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL HEADRICK 34.63N 99.14W
10/21/2017 E1.75 INCH JACKSON OK EMERGENCY MNGR
WINDSHIELD DAMAGE REPORTED.
&&
MADThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 3:28 PM CDT | Special Weather Statement | OUN | Tillman | 32 min |
| Oct 21, 3:37 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Jackson, Kiowa, Tillman | 53 min |
| Oct 21, 4:04 PM CDT | Special Weather Statement | OUN | Roger Mills | 26 min |
| Oct 21, 4:05 PM CDT | Special Weather Statement | OUN | Custer | 40 min |
| Oct 21, 4:06 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 39 min |
| Oct 21, 4:08 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 52 min |
| Oct 21, 4:21 PM CDT | Special Weather Statement | OUN | Beckham | 24 min |
| Oct 21, 4:25 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 50 min |
| Oct 21, 4:29 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 46 min |
| Oct 21, 4:31 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Roger Mills | 44 min |
| Oct 21, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Jackson, Kiowa, Tillman | 48 min |
| Oct 21, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Custer, Kiowa, Washita | 45 min |
| Oct 21, 4:48 PM CDT | Special Weather Statement | OUN | Roger Mills | 27 min |
| Oct 21, 5:09 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 37 min |
| Oct 21, 5:13 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major | 47 min |
| Oct 21, 5:18 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Jackson, Kiowa, Washita | 42 min |
| Oct 21, 5:24 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa, Tillman | 51 min |
| Oct 21, 5:28 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey | 47 min |
| Oct 21, 5:30 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 45 min |
| Oct 21, 5:37 PM CDT | Special Weather Statement | OUN | Major | 38 min |
| Oct 21, 5:44 PM CDT | Tornado Warning | OUN | Comanche, Tillman | 31 min |
| Oct 21, 5:49 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 41 min |
| Oct 21, 5:54 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa, Washita | 51 min |
| Oct 21, 6:09 PM CDT | Special Weather Statement | OUN | Garfield, Grant | 36 min |
| Oct 21, 6:09 PM CDT | Tornado Warning | OUN | Caddo, Comanche | 36 min |
| Oct 21, 6:25 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa, Tillman | 50 min |
| Oct 21, 6:29 PM CDT | Areal Flood Advisory | OUN | Caddo, Comanche, Kiowa, Tillman | 3 hr |
| Oct 21, 6:33 PM CDT | Special Weather Statement | OUN | Blaine | 27 min |
| Oct 21, 6:41 PM CDT | Special Weather Statement | OUN | Kay, Noble | 34 min |
| Oct 21, 6:41 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 49 min |
| Oct 21, 6:43 PM CDT | Areal Flood Advisory | OUN | Garfield, Grant, Kay, Noble | 3 hr |
| Oct 21, 6:50 PM CDT | Flash Flood Warning | OUN | Comanche | 3 hr |
| Oct 21, 6:55 PM CDT | Special Weather Statement | OUN | Kingfisher | 35 min |
| Oct 21, 6:57 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 48 min |
| Oct 21, 5:33 PM CDT | Special Weather Statement | OUN | Wilbarger | 27 min |
| Oct 21, 5:51 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 39 min |
| Oct 21, 6:23 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 35 min |
| Oct 21, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Foard, Wilbarger | 46 min |
| Oct 21, 6:31 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman, Wilbarger | 44 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.